It is Friday night and your dog comes in from their evening walk and all of a sudden they are limping on their back right leg. You take a closer look thinking maybe something is stick between their pads. After closer examination you find nothing there but his limp doesn’t go away and he is starting to look more uncomfortable. As a concerned pet parent you rush to the medicine cabinet and grab the first thing you see, Tylenol. Is this something you should proceed with? No! Tylenol is highly toxic to dogs.
Severe illness can develop from administering Tylenol (or similar products) to your dog.
Tylenol contains a drug called acetaminophen, which is used to treat fever and or pain in humans. Unfortunately, acetaminophen is toxic to dogs and is a common medication administered under false information from the internet, or family friends.
Signs of toxicity from acetaminophen may develop within 1-4 hours of ingestion. Patients that have ingested the drug will experience a progressive depression, and they may develop rapid breathing. Some may also experience abdominal pain and drooling as a result of their nausea. Their gums and tissue surrounding their eyes may develop a “blusih” discoloration. This is called cyanosis and is the result of a molecule called methemoglobin that interrupts the ability for the red blood cell to carry oxygen to the issues of the body. Some dogs develop fluid build up in the face, paws, and forelimbs several hours after ingestion. Their urine may become dark or even chocolate colored due the methemoglobin. In some cases the only signs of ingestion are death!
Patients may be treated following the administration of acetaminophen however it must be done in a timely manner. Such treatment typically requires hospitalization with very aggressive care. Depending upon the ingestions of the acetaminophen the veterinarian may induce vomiting, followed by a stomach flushing with a tube. This is typically done in the first 4-6 hrs of ingestion of the drug. If a low red blood cell count is noted, called anemia, your pet may require a blood transfusion. Activated charcoal is also given orally after vomiting is performed to help bind any toxins left in the stomach from being absorbed by the intestinal tract. A medicine called N-acetylcystein (Mucomyst) is the antidote for acetaminophen ingestion. Vitamin C is also administered to reduce the methemoglobin levels in the blood over time.
Once a dog is treated for acetaminophen toxicosis it is best to continue to monitor liver values to evaluate for any continued damage. Some dogs may have long lasting liver damage and therefore may need life long monitoring, diet adjustments, and additional medications. It is best to avoid giving acetaminophen products to your dogs, and especially your cats. Cats are even more sensitive to the drug than dogs. It is truly not worth the risk. If you think your pet is in pain it is best to consult a licensed veterinarian and/or have them seen by one urgently.